In June 2011 the Food and Drug Administration (FDA) revised the dosage limitation for the cholesterol-lowering drug simvastatin (Zocor and others) to reduce the risks of myopathy (defined as unexplained muscle pain or weakness and a serum creatine kinase level 10 times the upper limit of normal) and rhabdomyolysis (defined as unexplained muscle pain or weakness and a serum creatine kinase level more than 40 times the upper limit of normal; rhabdomyolysis, although rare, can produce acute renal failure and death). The maximum dosage was cut from 80 mg to 40 mg. That revision was based on the FDA's review of data from the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH) trial, which found that high doses of simvastatin significantly increase the risks of myopathy and rhabdomyolysis. At the same time, the FDA lowered by 50% the maximum daily simvastatin dosage when it was taken with certain interacting drugs, including amiodarone (Cordarone), used in treating cardiac arrhythmias. The maximum simvastatin dosage when taken with amiodarone was decreased from 20 mg to 10 mg. Merck, the manufacturer of the Zocor brand of simvastatin, provided data showing that no cases of myopathy or rhabdomyolysis had occurred in SEARCH trial patients allocated 20 mg of simvastatin and receiving amiodarone. On the basis of that information and internal review, the FDA reversed its June 2011 ruling, reinstating 20 mg as the maximum daily simvastatin dosage when it's taken with amiodarone. (There was, however, a tenfold increase in the risk of myopathy when amiodarone was given with 80 mg of simvastatin [for more details, see http://1.usa.gov/AnGZ1n].)
The main risks associated with simvastatin and other statins remain the same, however. Nurses should be aware that simvastatin, like all statins, can produce myopathies and rhabdomyolysis. Patients receiving simvastatin need to be instructed to report unexplained muscle pain. Blood levels of creatine kinase should be measured periodically during the first year of treatment or with any dosage escalation to confirm that they aren't more than 10 times the upper limit of normal. Rhabdomyolysis is unlikely to occur after the first year of treatment. Statins can also produce elevations in liver enzymes, caused by drug-induced hepatitis, and those levels should be monitored as well. Elevated liver enzyme levels will usually return to baseline within a few months, but elevations persistently higher than three times the upper limit of normal indicate possible liver damage, necessitating a possible decrease in the daily dosage or even discontinuation of the drug.
The latest FDA Drug Safety Communication regarding simvastatin can be found at http://1.usa.gov/tx32SI.